Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 9, 2012, 6:50 PM CDT for Menominee County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2012, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 9, 2012, 7:17 PM CDT
- In force
- 27 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Menominee County, MI
The radar
The Green Bay radar (KGRB), 97 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:55 PM CDT | TSTM WND DMG | 2 S Nathan, MI | A FEW 8 INCH DIAMETER TREES WERE SNAPPED. TREES FELL ON POWER LINES CAUSING A POWER OUTAGE. PEA SIZE HAIL AND HEAVY RAIN WERE ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
270
WUUS53 KMQT 092350
SVRMQT
MIC109-100045-
/O.NEW.KMQT.SV.W.0037.120709T2350Z-120710T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
650 PM CDT MON JUL 9 2012
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN...
* UNTIL 745 PM CDT
* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTH OF STEPHENSON...OR 27 MILES SOUTHEAST OF IRON
MOUNTAIN...AND MOVING SOUTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
STEPHENSON...SWANSON...DAGGETT...INGALLS...WALLACE AND CARBONDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4519 8775 4529 8771 4534 8766 4537 8767
4538 8770 4534 8776 4535 8784 4563 8778
4561 8753 4510 8764 4510 8766
TIME...MOT...LOC 2350Z 004DEG 21KT 4552 8767
WIND...HAIL 60MPH 1.00IN
$$
ROLFSON1 follow-up statement
855
WWUS53 KMQT 100017
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
817 PM EDT MON JUL 9 2012
MIC109-100026-
/O.CAN.KMQT.SV.W.0037.000000T0000Z-120710T0045Z/
MENOMINEE MI-
717 PM CDT MON JUL 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR MENOMINEE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS TO 35 MPH ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 4519 8775 4529 8771 4534 8766 4537 8767
4538 8770 4534 8776 4535 8784 4563 8778
4561 8753 4510 8764 4510 8766
TIME...MOT...LOC 0016Z 004DEG 21KT 4537 8769
$$
ROLFSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:08 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 9, 3:08 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 408 PM EDT MON JUL 9 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 407 PM EDT MON JUL 9 2012 OUR INITIAL SHORTWAVE TROUGH THAT HELPED SPUR SHOWERS AND THUNDERSTORM ACTIVITY...THAT PUSHED FROM NEAR ISLE ROYALE TO LAKE MI...IS CURRENTLY OVER THE SE CWA. THE RUC DID A FAIRLY GOOD JOB AT PIN POINTING THE STORM COVERAGE INITIALLY. NW FLOW WILL REMAIN OVERNIGHT...ALONG WITH A CLEARING SKY WITH THE LOSS OF DAYTIME HEATING. EXPECT ANOTHER COMFORTABLE NIGHT...WITH LOWS IN THE 50S...AND IN THE UPPER 40S INLAND FROM THE GREAT LAKES. ANOTHER /ALBEIT WEAKER/ SHORTWAVE LOOKS TO SLIDE INTO LAKE SUPERIOR BY DAYBREAK TUESDAY. GIVEN THE TIMING AGAIN AROUND DAYTIME HEATING...AND WITH LAKE BREEZE ENHANCEMENT POSSIBLE...CAN NOT RULE OUT SCT TO ISO TSRA FROM LATE MORNING ON. COVERAGE WOULD MOST LIKELY BE INLAND FROM LAKE SUPERIOR OVER CENTRAL AND E UPPER MI. ML CAP VALUES WILL ONCE AGAIN TOP OUT BETWEEN 200-500J/KG. THE NAM IS MORE FOCUSED WEST AND CENTRAL...WHILE THE GFS IS HINTING AT A S CENTRAL AND ALONG THE LAKE MI SHORELINE. STRONG GUSTY WINDS COULD BE A CONCERN WITH AN TS THAT DEVELOP...DCAPE VALUES HOVERING AROUND OR ABOVE 1000J/KG DURING THE AFTERNOON HOURS. THE FREEZING LEVEL SHOULD BE A TOUCH HIGHER THAN TODAY...AROUND 11-12KFT...WITH STILL A POTENTIAL FOR SMALL HAIL IN STRONGER STORMS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 407 PM EDT MON JUL 9 2012 UPPER TROUGH OVER THE NERN CONUS WILL BEGIN TO SHIFT TO THE NE TUES NIGHT AND CONTINUE THROUGH THE WORK WEEK. THIS WILL ALLOW THE UPPER RIDGE THAT WAS OVER THE CANADIAN PRAIRIES TO SHIFT E TOWARDS THE AREA...WHICH WILL LEAD TO A GRADUAL WARM UP THROUGH THE REST OF THE WORK WEEK. TEMPS WILL LIKELY BE A LITTLE COOLER THAN LAST WEEK THOUGH...AS WEAK UPPER TROUGH IN THE SPLIT FLOW OVER THE MID MISS VALLEY WILL KEEP THE WARMEST TEMPS SUPPRESSED TO THE CNTRL PLAINS. TEMPS SHOULD BE IN THE 80S THROUGH THE REST OF THE WORK WEEK...WITH A FEW 90S TRYING TO PUSH INTO SCNTRL UPPER MI OVER THE WEEKEND. AT THE SFC...HIGH PRESSURE WILL BE NEARLY STATIONARY OVER THE LOWER GREAT LKS THROUGH FRIDAY. THIS WILL KEEP A SFC RIDGE OVER THE UPPER GREAT LKS DURING THAT TIME. WITH THE UPPER TROUGH SHIFTING TO THE NE...SHOULDN/T SEE ANY SHORTWAVES AFFECTING THE AREA FOR WED THROUGH THE FIRST PART OF THE WEEKEND. BUT...THERE SHOULD BE ENOUGH LOW/MID LVL MOISTURE TO ALLOW FOR SOME AFTN SHOWER/THUNDERSTORM DEVELOPMENT WED/THURS. ON BOTH DAYS...BEST MOISTURE LOOKS TO BE OVER THE INTERIOR W...WHICH WOULD BE A LITTLE FARTHER FROM THE SFC HIGH. INSTABILITY LOOKS TO WEAKEN BOTH WED/THURS...WHICH SHOULD KEEP SHOWER COVERAGE ISOLATED. IN ADDITION...COLD FRONT IN SRN ONTARIO TRIES TO DROP ACROSS LK SUPERIOR WED NIGHT INTO THURS...BUT THE HIGH PRESSURE RIDGE LOOKS TO HOLD IT OFF. FLOW BEGINS TO MERGE OVER THE WEEKEND...AS SRN STREAM UPPER TROUGH LIFTS NE INTO THE LOWER GREAT LKS. THIS WILL ALLOW THE WARMER H850 TEMPS TO THE SW TO MOVE INTO THE UPPER GREAT LKS. DEPENDING ON THE TRACK OF THE WEAK ENERGY WITH THE UPPER TROUGH...COULD SEE SOME AFTN SHOWERS/THUNDERSTORMS BUT CONFIDENCE IS LOW. OVERALL...NO APPRECIABLE SYSTEMS OR WIDESPREAD RAIN CHANCES IN THE LONG TERM PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 149 PM EDT MON JUL 9 2012 MONITORING A LINE OF TSRA STRETCHING FROM CENTRAL BARAGA CO THROUGH ISHPEMING AND NEGAUNEE...HEADING SSE TOWARD SAW. EXPECT TSRA TO SLIDE OVER OR JUST W OF SAW BY 19Z...WITH SHRA CONTINUING BEHIND THE MAIN LINE. OTHER THAN SAW WITH INITIAL MVFR CEIGS POSSIBLE...VFR CEILINGS AND VIS CAN BE EXPECTED AT SAW...AS WELL AS CMX AND IWD. WINDS SHOULD REMAIN AOB 10KTS...WITH MAINLY DIURNALLY DRIVEN TSRA THAT WILL BE TOO LOW TO PUT IN THE FCST YET FOR TUESDAY. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 407 PM EDT MON JUL 9 2012 OTHER THAN WITH ANY TS THAT DEVELOP OR MOVE ACROSS LS...HIGH PRESSURE AND LIGHT WINDS AOB 25KTS THROUGH AT LEAST FRIDAY. LARGE HIGH PRESSURE WILL BUILD SLIGHTLY ACROSS THE UPPER GREAT LAKES TUESDAY. THE HIGH WILL SLOWLY EDGE SE TO THE LOWER GREAT LAKES BY WEDNESDAY NIGHT...WHILE KEEPING A RIDGE ACROSS LS THROUGH SATURDAY. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...KF LONG TERM...SRF AVIATION...KF MARINE...KF
Hazardous weather outlook, Jul 9, 3:25 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 425 PM EDT MON JUL 9 2012 MIZ001>007-009>014-084-085-101200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 425 PM EDT MON JUL 9 2012 /325 PM CDT MON JUL 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THROUGH EARLY EVENING OVER CENTRAL UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...MAINLY DURING THE AFTERNOON OVER INTERIOR PORTIONS OF UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-101200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 425 PM EDT MON JUL 9 2012 /325 PM CDT MON JUL 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-101200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 425 PM EDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY...AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. SRF
In the hours before
Special weather statement, Jul 9, 2:52 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 252 PM CDT MON JUL 9 2012 MIZ012-092030- MENOMINEE- 252 PM CDT MON JUL 9 2012 ...SIGNIFICANT WEATHER ALERT FOR MENOMINEE COUNTY UNTIL 330 PM CDT... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF STEPHENSON...OR 14 MILES NORTH OF MENOMINEE. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KLUBER
Special weather statement, Jul 9, 5:37 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 637 PM EDT MON JUL 9 2012 MIZ011-012-092315- DICKINSON-MENOMINEE- 537 PM CDT MON JUL 9 2012 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MENOMINEE COUNTIES UNTIL 615 PM CDT... AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF FOSTER CITY...OR 22 MILES EAST OF IRON MOUNTAIN. THIS STORM WAS MOVING SOUTH AT 20 MPH. PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HARDWOOD... LA BRANCHE... CUNARD... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:58 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 47 min |
| Jul 9, 6:07 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Menominee | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.